Alert archive / New Jersey / Areal Flood Warnings in 2017
Areal Flood Warning 26, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood warning at Aug 23, 2017, 3:37 AM EDT for Hunterdon County, Middlesex County, Somerset County, New Jersey. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2017, 3:37 AM EDT (07:37 UTC)
- Expired
- Aug 23, 2017, 7:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hunterdon County, NJ, Middlesex County, NJ, Somerset County, NJ
The radar
The Philadelphia radar (KDIX), 59 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:33 AM EDT | HEAVY RAIN 2.46 | Hillsborough, NJ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1278 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.6
The text
As transmitted.
253
WGUS41 KPHI 230737
FLWPHI
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
337 AM EDT WED AUG 23 2017
NJC019-023-035-231130-
/O.NEW.KPHI.FA.W.0026.170823T0737Z-170823T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hunterdon NJ-Somerset NJ-Middlesex NJ-
337 AM EDT WED AUG 23 2017
The National Weather Service in Mount Holly NJ has issued a
* Flood Warning for...
Southeastern Hunterdon County in northwestern New Jersey...
Southern Somerset County in northern New Jersey...
Northern Middlesex County in northern New Jersey...
* Until 730 AM EDT
* At 335 AM EDT, reporting gauges on the Neshanic River indicate
that flooding is continuing in the Reaville area. Additionally,
residual urban and poor drainage flooding continues in much of the
area. Flooding will continue to pose a threat through the early
morning hours. This warning replaces the flash flood warning
previously in effect.
* Some locations that could experience flooding include...
New Brunswick, Perth Amboy, Somerville, Somerset, Edison, East
Brunswick, South Brunswick, Sayreville, North Brunswick, Carteret,
Middlesex, Bound Brook, Manville, Flemington, Frenchtown, Rocky
Hill, Stockton, Millstone, Skillman and Flagtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4055 7425 4050 7426 4050 7428 4044 7423
4037 7462 4038 7462 4037 7472 4042 7475
4042 7480 4038 7481 4038 7487 4035 7486
4034 7494 4040 7496 4040 7504 4045 7507
4052 7506 4060 7445 4059 7421 4056 7421
$$
CMS1 follow-up statement
104
WGUS81 KPHI 231123
FLSPHI
Flood Statement
National Weather Service Mount Holly NJ
723 AM EDT WED AUG 23 2017
NJC019-023-035-231132-
/O.EXP.KPHI.FA.W.0026.000000T0000Z-170823T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hunterdon NJ-Somerset NJ-Middlesex NJ-
723 AM EDT WED AUG 23 2017
...THE FLOOD WARNING WILL EXPIRE AT 730 AM EDT FOR SOUTHEASTERN
HUNTERDON...SOUTHERN SOMERSET AND NORTHERN MIDDLESEX COUNTIES...
The heavy rain has ended and flood waters have receded. As a result,
the flood warning will be allowed to expire at 730 am.
LAT...LON 4055 7425 4050 7426 4050 7428 4044 7423
4037 7462 4038 7462 4037 7472 4042 7475
4042 7480 4038 7481 4038 7487 4035 7486
4034 7494 4040 7496 4040 7504 4045 7507
4052 7506 4060 7445 4059 7421 4056 7421
$$
KruzdloWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Aug 23, 12:21 AM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 23, 12:21 AM EDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1221 AM EDT Wed Aug 23 2017
.SYNOPSIS...
A cold front will move into our region late tonight and slowly
exit off the Delmarva coast Wednesday afternoon. Canadian high
pressure builds into the region on Thursday and should continue
to be the primary influence on our weather into early next week.
Two low pressure systems should be near the Gulf coast states
this weekend and eventually turn northeast early next week,
possibly affecting our weather around Tuesday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
The severe weather threat continued to diminish around 12:15
AM. However, locally heavy rainfall is expected along the
Interstate 95 corridor and in parts of southern New Jersey for
another couple hours.
The cold front extended diagonally across Pennsylvania from
southwest to northeast shortly after midnight. The boundary is
expected to reach the Interstate 95 corridor around daybreak.
Low temperatures are anticipated to be in the middle and upper
60s in the Poconos and far northern New Jersey and in the lower
and middle 70s elsewhere in our forecast area.
The wind should favor the southwest and west overnight becoming
northwest around daybreak with the arrival of a cold front.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 AM THURSDAY/...
Any ongoing showers and thunderstorms near the coast will
slowly move eastward towards the waters through the afternoon as
the cold front continues its surge eastward. Humidity should
fall to more comfortable levels later in the day, more so by
evening as a secondary front pushes through the region.
&&
.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
500 MB: a -2SD trough begins the long term period in the Great
Lakes region, then weakens slightly as it moves into the
northeast Friday- Monday. Thereafter, we will monitor the
northeastward progress of what should be a split flow low of
tropical origins, having moved ashore along the Gulf Coast by
early next week.
Temperatures: Calendar day averages Thursday...near or slightly
below normal, then 2 to 6 degrees below normal daily Friday-
Tuesday.
Forecast basis: a 50 50 blend of 12z/22 GFS/NAM MOS was used
Wednesday night-Thursday night, then the 12z/22 GFS MEXMOS was
applied Friday and thereafter the 15z/22 WPC D4-8 gridded
elements of max/min T, 12 hr POP 6 hrly dew/wind/sky.
Wednesday night...Fair and more seasonable with light wind and
possible patchy countryside fog.
Thursday...Scattered light showers possible late Thursday in e
PA with considerable afternoon cloudiness.
Friday-Monday...High pressure shifts southeastward into the
Great Lakes Thursday through Saturday,then eastward into
southeastern Canada/Northeast U.S. Sunday and Monday. This
expansive high will control our regional weather pattern across
the Mid Atlantic during this time. The trough aloft could result
in a shower north of I-78 Friday afternoon and there should be
considerable cloudiness at that time. Otherwise, for now, good
weather is predicted.
Tuesday...WAA overrunning clouds, if not rain, from a potential
tropical remnant moving northeastward from the Gulf coast.
&&
.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Showers and thunderstorms will continue to move across our
region through 0600Z with lingering showers anticipated late
tonight into perhaps Wednesday morning.
Conditions will vary between VFR and MVFR overnight with
localized IFR in precipitation. Clearing and VFR conditions
are expected for Wednesday.
A southwest wind around 8 to 10 knots with gusts near 20 knots
is expected to become west at 5 to 10 knots overnight, then
northwest at 5 to 10 knots for Wednesday.
Outlook...
Wednesday night...VFR except possible mvfr or ifr fog patches
toward dawn Thursday with nearly calm wind.
Thursday through Sunday...VFR. Generally light winds from the N
or NW, possibly becoming N-NE on Saturday and Sunday. small
chance of a light shower vicinity KABE/KTTN/KRDG Thursday
afternoon and Friday afternoon.
&&
.MARINE...
Strengthening southerly flow has allowed seas to build around 4
to 6 feet across the ocean waters and 2 to 4 feet across the
Delaware Bay. Gusts will gradually diminish overnight. Seas
will gradually subside into Wednesday as a cold front moves
through the area and the pressure gradient begins to subside.
There will be a chance of showers and thunderstorms overnight
into Wednesday. These storms may locally reduce visibility.
Outlook...
Wednesday night through Saturday...Winds and seas below SCA
criteria.
Sunday...For no SCA headline but chance that northeast flow
will increase and cause hazardous seas to develop along the S NJ
and DE coasts Sunday (5 feet).
RIP CURRENTS...
Wednesday... Low risk, possibly bordering moderate based on
what develops this evening for residual effects carrying into
Wednesday.
&&
.CLIMATE...
Atlantic City and Allentown were within 2F of record today.
Around 91F for a max T.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
ANZ430-431-450>455.
&&
Synopsis...Drag
Near Term...Iovino
Short Term...99
Long Term...Drag
Aviation...Drag/Iovino
Marine...Drag/99
Climate...DragHazardous weather outlook, Aug 23, 3:18 AM EDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 318 AM EDT Wed Aug 23 2017 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-240730- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 318 AM EDT Wed Aug 23 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-240730- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 318 AM EDT Wed Aug 23 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 23, 1:03 AM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
103 AM EDT WED AUG 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND DMG SW PHILADELPHIA 39.95N 75.16W
08/22/2017 PHILADELPHIA PA SOCIAL MEDIA
SOME TREES BLOWN DOWN ACROSS PORTIONS OF SOUTHWEST
PHILADELPHIA. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER PHI1701541
SFJLocal storm report, Aug 23, 1:25 AM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
125 AM EDT WED AUG 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 AM HEAVY RAIN PORT READING 40.56N 74.25W
08/23/2017 M1.79 INCH MIDDLESEX NJ TRAINED SPOTTER
&&
EVENT NUMBER PHI1701542
SFJLocal storm report, Aug 23, 2:10 AM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
210 AM EDT WED AUG 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 AM FLOOD LOCUSTWOOD 39.92N 75.03W
08/23/2017 CAMDEN NJ DEPT OF HIGHWAYS
STATE HIGHWAY 70 EASTBOUND CLOSED AT HADDONFIELD ROAD
IN CHERRY HILL TWP DUE TO FLOODING.
&&
EVENT NUMBER PHI1701543
CMSLocal storm report, Aug 23, 2:35 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
235 AM EDT WED AUG 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 AM FLOOD WESTVILLE 39.87N 75.13W
08/23/2017 GLOUCESTER NJ DEPT OF HIGHWAYS
STATE HIGHWAY 45 JUST SOUTH OF U.S. HIGHWAY 130 CLOSED
DUE TO FLOODING.
&&
EVENT NUMBER PHI1701544
CMSLocal storm report, Aug 23, 2:49 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
249 AM EDT WED AUG 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 AM FLOOD 1 WSW DEERBROOK I 39.85N 75.56W
08/23/2017 DELAWARE PA PENNDOT
FLOODING ON SMITHBRIDGE ROAD BETWEEN BROOK LANE AND
RIDGE ROAD IN CHADDS FORD TOWNSHIP. ALL LANES CLOSED.
&&
EVENT NUMBER PHI1701545
CMSLocal storm report, Aug 23, 3:01 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
301 AM EDT WED AUG 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND DMG NORTH CATASAUQUA 40.66N 75.47W
08/22/2017 NORTHAMPTON PA METEOROLOGIST
TREE DOWNED BY WIND AT NORTH CATASAUQUA PLAYGROUND.
TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER PHI1701546
CMSThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:12 PM EDT | Severe Thunderstorm Warning | PHI | Sussex, Warren | 48 min |
| Aug 22, 8:15 PM EDT | Tornado Warning | PHI | Warren | 30 min |
| Aug 22, 8:20 PM EDT | Special Weather Statement | PHI | Sussex | 40 min |
| Aug 22, 8:45 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Somerset, Warren | 60 min |
| Aug 22, 8:58 PM EDT | Severe Thunderstorm Warning | PHI | Sussex, Warren | 24 min |
| Aug 22, 9:42 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Mercer, Middlesex, Morris, Somerset, Warren | 48 min |
| Aug 22, 10:07 PM EDT | Severe Thunderstorm Warning | PHI | Gloucester, Salem | 53 min |
| Aug 22, 10:13 PM EDT | Special Marine Warning | PHI | 92 min | |
| Aug 22, 10:27 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Mercer, Middlesex, Monmouth, Somerset | 48 min |
| Aug 22, 10:37 PM EDT | Areal Flood Advisory | PHI | Hunterdon, Mercer, Middlesex, Monmouth, Somerset | 4 hr |
| Aug 22, 10:40 PM EDT | Areal Flood Advisory | PHI | Mercer | 4 hr |
| Aug 22, 10:58 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden, Cumberland, Gloucester, Mercer, Middlesex and 1 more | 62 min |
| Aug 22, 11:39 PM EDT | Special Marine Warning | PHI | 66 min | |
| Aug 22, 11:42 PM EDT | Flash Flood Warning | PHI | Hunterdon, Middlesex, Somerset | 4 hr |
| Aug 22, 11:46 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Burlington, Camden, Gloucester, Ocean, Salem | 44 min |
| Aug 23, 12:06 AM EDT | Flash Flood Warning | PHI | Camden, Gloucester | 4 hr |
| Aug 23, 12:29 AM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden, Gloucester, Ocean | 46 min |
| Aug 23, 12:37 AM EDT | Areal Flood Advisory | PHI | Burlington, Camden, Gloucester, Mercer, Middlesex, Monmouth and 1 more | 4 hr |
| Aug 23, 1:56 AM EDT | Areal Flood Advisory | PHI | Salem | 4 hr |
| Aug 23, 2:43 AM EDT | Areal Flood Advisory | PHI | Atlantic, Burlington, Camden, Cumberland, Gloucester, Ocean and 1 more | 4 hr |
| Aug 23, 4:02 AM EDT | Areal Flood Warning | PHI | Camden, Gloucester | 4 hr |
Nearby
Areal Flood Warnings in New Jersey, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.